Alert archive / Idaho / Special Weather Statements in 2015
Special Weather Statement, NWS Pocatello, ID
NWS Pocatello, ID issued this special weather statement at May 21, 2015, 7:21 PM MDT for Blaine County, Idaho. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2015, 7:21 PM MDT (01:21 UTC)
- Expired
- May 21, 2015, 8:15 PM MDT
- In force
- 54 min
- Issued by
- NWS Pocatello, ID
County Blaine County, ID
The radar
The Pocatello radar (KSFX), 93 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 1.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2251 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
671 WWUS85 KPIH 220121 SPSPIH SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 721 PM MDT THU MAY 21 2015 IDZ017-220215- EASTERN MAGIC VALLEY ID- 721 PM MDT THU MAY 21 2015 ...HEAVY RAIN...MODERATE HAIL AND WIND GUSTS IN EXCESS OF 40 MPH FOR NORTHEASTERN LINCOLN...CENTRAL BLAINE AND NORTHERN MINIDOKA COUNTIES UNTIL 815 PM MDT... AT 719 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF CAREY...MOVING NORTHWEST AT 5 MPH. HEAVY RAIN...HALF INCH HAIL AND WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM AS IT MOVES SLOWLY NORTHWEST TOWARD CAREY THROUGH 815 PM MDT. THIS STRONG THUNDERSTORM WILL BE NEAR... CAREY AROUND 815 PM MDT. LAT...LON 4307 11370 4302 11384 4325 11413 4338 11381 TIME...MOT...LOC 0119Z 149DEG 5KT 4317 11385 $$ HUSTON
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at May 21, 1:39 PM MDT, 5 hours 42 minutes earlier.
Area forecast discussion, May 21, 1:39 PM MDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 139 PM MDT THU MAY 21 2015 .SHORT TERM...TONIGHT THROUGH SUNDAY. LITTLE CHANGES MADE TO THE FORECAST. LOW PRESSURE ALONG THE CENTRAL CALIFORNIA COAST CONTINUES TO PUMP MOISTURE INTO THE REGION. SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED ACROSS THE MOUNTAINS AND HIGHLANDS. SOME STORMS WILL MOVE OFF THE TERRAIN AND INTO THE MAGIC VALLEY AND SNAKE PLAIN INTO THIS EVENING. MUCH BUT PROBABLY NOT ALL OF THE ACTIVITY WILL DISSIPATE OVERNIGHT. THE LOW WILL MOVE ACROSS SOUTHERN CALIFORNIA ON FRIDAY. BECAUSE THE LOW IS SOMEWHAT CLOSER TO THE AREA...EXPECT BETTER COVERAGE FOR SHOWERS AND THUNDERSTORMS FRIDAY AFTERNOON. THE LOW WILL MOVE INTO SOUTHERN UTAH FRIDAY NIGHT AND MODELS SHOW SOME SHOWERS PINWHEELING AROUND THE LOW. AS A RESULT EXPECT COVERAGE TO LESSEN FRIDAY NIGHT BUT ISOLATED TO SCATTERED SHOWERS WILL PERSIST THROUGH THE NIGHT. THE LOW WILL STALL OVER SOUTHERN UTAH ON SATURDAY. SHOWERS AND THUNDERSTORMS LOOK LIKELY FOR SATURDAY BECAUSE OF THE POSITION OF THE LOW. THE LOW MOVES INTO WESTERN COLORADO ON SUNDAY...BUT THE MODELS TRY TO BRING IN SLIGHTLY DRIER AIR FROM THE NORTH. THIS WILL CUT BACK ON THE COVERAGE SOMEWHAT ON SUNDAY...BUT STILL GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS. NOT EXPECTING MUCH SEVERE WEATHER OVER THE NEXT FEW DAYS. MAIN THREATS WILL BE LOCALLY HEAVY RAIN WITH SOME PONDING OF WATER POSSIBLE ALONG WITH SMALL HAIL AND GUSTY WINDS. VALLE .LONG TERM...SUN NIGHT THROUGH NEXT THU NIGHT. MOIST AND UNSTABLE AIRMASS IS NOT GOING MUCH OF ANYWHERE. LOW PRESSURE TO THE SOUTH IS EXCHANGED FOR A LOW DROPPING DOWN FROM THE CANADIAN COAST ON MON. THIS MAY GIVE THE ACTUAL HOLIDAY OF MEMORIAL DAY A BREAK FROM THE SHOWERS AND THUNDERSTORMS AS THE INCOMING UPPER LEVEL LOW BRINGS BRIEF WESTERLY FLOW...BUT THE LOW IS ALREADY FAIRLY CLOSE TO THE GEM STATE AND ITS PROXIMITY MAY STILL PROVIDE ENOUGH UPPER LEVEL SUPPORT TO MAKE LITTLE DIFFERENCE. THE NEW UPPER LOW IS HANDLED DIFFERENTLY BY THE ECMWF AND THE GFS. THE ECMWF SEEMS IS A LESS PROGRESSIVE SOLUTION WITH THE LOW SITTING AND SPINNING OVER THE INLAND PACIFIC NORTHWEST FOR MOST OF THE REST OF THE PERIOD AFTER MON. THE GFS MOVES IT THROUGH AS AN OPEN WAVE TROUGH ON WED. SO THE GFS HAS SOME HOPE OF CLEARING OUT IN THE LAST 24 HOURS OF THE FORECAST...BUT THE ECMWF IS KNOWN FOR ITS BETTER HANDLING OF CLOSED LOWS LIKE THIS DURING THE SPRING MONTHS. SO HAVE TRIED TO BLEND THE TWO SOLUTIONS. NEVERTHELESS...THERE IS A THREAT OF SHOWERS PRETTY MUCH EVERY DAY...IT COMES DOWN TO WHETHER OR NOT IT IS A SLIGHT CHANCE OR BORDERING ON LIKELY. TEMPERATURES STAYING WITH MILD OVERNIGHT LOWS DUE TO CLOUD COVER AND THE WARM AIR MASS KEEPING AFTERNOON HIGHS JUST ABOVE NORMAL. IF THE GFS IS CORRECT...THE TROUGH PASSAGE IS STRONG ENOUGH THAT THERE COULD BE A WIND EVENT ON WED...BUT WILL MONITOR FOR NOW TO SEE HOW STABLE THIS GFS SOLUTION IS. MESSICK && .AVIATION...STABILITY FORECASTS INDICATE AN AFTER-00Z START TO THE STRONGEST CONVECTION...SO HAVE DELAYED THE ONSET OF VCTS FROM PREVIOUS THINKING. DO NOT EXPECT SHOWERS TO BE AS WIDESPREAD BECAUSE OF THE LATER START TO THE CONVECTION. SHOWERS SHOULD REDEVELOP DURING THE LATE MORNING ON FRI FOR ANOTHER ROUND OF -TSRA. MESSICK && .PIH WATCHES/WARNINGS/ADVISORIES... NONE. &&
In the hours before
Special weather statement, May 21, 6:08 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 608 PM MDT THU MAY 21 2015 IDZ021>023-220045- SOUTH CENTRAL HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID- CARIBOU HIGHLANDS ID- 608 PM MDT THU MAY 21 2015 ...BRIEF HEAVY RAIN...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING CENTRAL BANNOCK...SOUTHEASTERN POWER AND CENTRAL ONEIDA COUNTIES UNTIL 645 PM MDT... AT 605 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF PORTNEUF GAP TO 7 MILES NORTHWEST OF HOLBROOK SUMMIT...AND MOVING NORTH AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS...ALONG WITH BRIEF HEAVY RAINFALL. LOCATIONS IMPACTED INCLUDE... EASTERN POCATELLO...AMERICAN FALLS RESERVOIR...INKOM...FORT HALL BANNOCK CREEK LODGE...FORT HALL BANNOCK PEAK...PORTNEUF GAP...ROY... MINK CREEK PASS...ARBON...DANIELS RESERVOIR...PAULINE AND HOLBROOK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4288 11278 4214 11288 4219 11245 4281 11225 TIME...MOT...LOC 0005Z 188DEG 8KT 4275 11246 4221 11278 AD
Local storm report, May 21, 6:09 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
609 PM MDT THU MAY 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL POCATELLO 42.88N 112.47W
05/21/2015 M0.25 INCH BANNOCK ID NWS EMPLOYEE
PEA SIZED HAIL FROM A STORM ON THE EAST BENCH OF
POCATELLO.
&&
ADESMETSpecial weather statement, May 21, 6:33 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
633 PM MDT THU MAY 21 2015
IDZ017-018-020-031-032-220130-
EASTERN MAGIC VALLEY ID-UPPER SNAKE RIVER PLAIN ID-
SAWTOOTH MOUNTAINS ID-BIG AND LITTLE WOOD RIVER REGION ID-
LOST RIVER/PASHIMEROI ID-
633 PM MDT THU MAY 21 2015
...BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS FOR NORTHWESTERN
LINCOLN...CENTRAL BLAINE COUNTIES UNTIL 730 PM MDT...
AT 631 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
EXTENDING FROM 7 MILES SOUTHEAST OF CRATERS OF THE MOON TO NEAR
GANNETT TO 17 MILES NORTH OF SHOSHONE...MOVING NORTHWEST AT 15 MPH.
BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUSTS IN EXCESS OF 30 MPH ARE
POSSIBLE WITH THESE STORMS AS THEY LIFT NORTHWEST INTO HAILEY
THROUGH 730 PM MDT.
STRONG THUNDERSTORMS WILL BE NEAR...
PICABO AROUND 635 PM MDT.
GANNETT AROUND 640 PM MDT.
BELLEVUE AROUND 710 PM MDT.
HAILEY AROUND 730 PM MDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE SHOSHONE ICE CAVES
AND GARFIELD RANGER STATION.
LAT...LON 4320 11438 4326 11437 4326 11439 4333 11440
4333 11454 4340 11453 4340 11455 4343 11455
4348 11451 4350 11456 4353 11460 4356 11459
4357 11460 4362 11447 4364 11349 4323 11324
4320 11411 4303 11453 4309 11460 4320 11460
TIME...MOT...LOC 0031Z 147DEG 13KT 4334 11342 4332 11420 4318 11452
HUSTONSpecial weather statement, May 21, 6:42 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
642 PM MDT THU MAY 21 2015
IDZ020>023-220145-
SOUTH CENTRAL HIGHLANDS ID-UPPER SNAKE RIVER PLAIN ID-
LOWER SNAKE RIVER PLAIN ID-CARIBOU HIGHLANDS ID-
642 PM MDT THU MAY 21 2015
...BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS FOR SOUTHERN
BINGHAM...NORTHERN BANNOCK...NORTHWESTERN CARIBOU...SOUTHEASTERN
BONNEVILLE AND NORTHEASTERN POWER COUNTIES UNTIL 745 PM MDT...
AT 639 PM MDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WAYAN TO NEAR
POCATELLO...MOVING NORTH AT 15 MPH.
BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUSTS IN EXCESS OF 30 MPH ARE
POSSIBLE WITH THESE STORMS AS THEY LIFT NORTH TOWARD FORT HALL AND
BONE THROUGH 745 PM MDT.
THUNDERSTORMS WILL BE NEAR...
POCATELLO AROUND 655 PM MDT.
POCATELLO AIRPORT AROUND 700 PM MDT. EASTERN AMERICAN FALLS
RESERVOIR AND CHUBBUCK AROUND 705 PM MDT. FORT HALL BUFFALO LODGE
AROUND 720 PM MDT. PINGREE AND SPRINGFIELD AROUND 745 PM MDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE CUTTHROAT TROUT
CAMPGROUND...GRAYS LAKE...TRAIL CREEK CAMPGROUND AND STERLING.
LAT...LON 4345 11140 4308 11281 4273 11256 4270 11196
4301 11130
TIME...MOT...LOC 0039Z 161DEG 15KT 4305 11142 4283 11251
HUSTONSpecial weather statement, May 21, 6:53 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
653 PM MDT THU MAY 21 2015
IDZ017-021>023-220215-
EASTERN MAGIC VALLEY ID-SOUTH CENTRAL HIGHLANDS ID-
LOWER SNAKE RIVER PLAIN ID-CARIBOU HIGHLANDS ID-
653 PM MDT THU MAY 21 2015
...BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS FOR SOUTHERN
BINGHAM...NORTHWESTERN BANNOCK...CASSIA...POWER AND WESTERN ONEIDA
COUNTIES UNTIL 815 PM MDT...
AT 650 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
EXTENDING FROM 10 MILES SOUTHWEST OF PORTNEUF GAP TO 18 MILES
SOUTHWEST OF PARK VALLEY...MOVING NORTHWEST AT 10 MPH.
BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUSTS IN EXCESS OF 30 MPH ARE
POSSIBLE WITH THESE STORMS AS THEY LIFT NORTHWEST ACROSS CASSIA
COUNTY...INTERSTATE 84 FROM THE UTAH LINE TO THE INTERSTATE 86
JUNCTION AND RURAL ONEIDA COUNTY.
STRONG THUNDERSTORMS WILL BE NEAR...
FORT HALL BANNOCK CREEK LODGE AROUND 805 PM MDT.
AMERICAN FALLS RESERVOIR AND POCATELLO AIRPORT AROUND 815 PM MDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE HOLBROOK...MASSACRE
ROCKS...BRIDGE...DANIELS RESERVOIR...SWEETZER SUMMIT...MT HARRISON...
ROY...MINK CREEK PASS...YALE REST AREA AND CITY OF ROCKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4199 11401 4200 11401 4215 11406 4305 11265
4250 11221 4248 11223 4200 11286
TIME...MOT...LOC 0050Z 140DEG 8KT 4268 11248 4159 11352
HUSTONSpecial weather statement, May 21, 7:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 721 PM MDT THU MAY 21 2015 IDZ017-220215- EASTERN MAGIC VALLEY ID- 721 PM MDT THU MAY 21 2015 ...HEAVY RAIN...MODERATE HAIL AND WIND GUSTS IN EXCESS OF 40 MPH FOR NORTHEASTERN LINCOLN...CENTRAL BLAINE AND NORTHERN MINIDOKA COUNTIES UNTIL 815 PM MDT... AT 719 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF CAREY...MOVING NORTHWEST AT 5 MPH. HEAVY RAIN...HALF INCH HAIL AND WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM AS IT MOVES SLOWLY NORTHWEST TOWARD CAREY THROUGH 815 PM MDT. THIS STRONG THUNDERSTORM WILL BE NEAR... CAREY AROUND 815 PM MDT. LAT...LON 4307 11370 4302 11384 4325 11413 4338 11381 TIME...MOT...LOC 0119Z 149DEG 5KT 4317 11385 HUSTON
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:08 PM MDT | Special Weather Statement | PIH | Oneida | 37 min |
| May 21, 6:33 PM MDT | Special Weather Statement | PIH | Blaine | 57 min |
| May 21, 6:42 PM MDT | Special Weather Statement | PIH | Bingham | 63 min |
| May 21, 6:53 PM MDT | Special Weather Statement | PIH | Cassia, Power | 82 min |
| May 21, 7:56 PM MDT | Special Weather Statement | PIH | Bingham, Bonneville, Cassia, Power | 94 min |
| May 21, 9:26 PM MDT | Special Weather Statement | PIH | Minidoka | 64 min |
| May 21, 9:29 PM MDT | Special Weather Statement | PIH | Butte | 61 min |
| May 22, 12:49 PM MDT | Special Weather Statement | PIH | Bingham | 41 min |
| May 22, 1:57 PM MDT | Special Weather Statement | PIH | Bear Lake | 48 min |
Nearby
Special Weather Statements in Idaho, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.